I was floxed on October 8 of 2012. I was given Levaquin while on high dose of prednisone as a prophylactic measure during an asthma flare. I had been on a 10 day course of 60mg/day prednisone, was off a week, and then had to go back on for an asthma flare. The asthma doctor gave me Levaquin as a “prophylactic measure” because she was afraid I would pick up some kind of infection at work. I had no infection at the time.
When I filled the prescription, the pharmacist warned me about the tendon issues with Levaquin, especially since I was over 60, and on prednisone. He said I should drink plenty of water and I should be fine. The scrip came with a 7-page patient medication guide. On the first page was “What is the most important thing I need to know about Levaquin?” It included the warning about tendon issues.
I called the doctor back and said I didn’t think I should take the drug.
She said they use it this way all the time and no one ever really has a problem. So I took the first pill and went to bed.
My Levaquin Reaction
I woke up 4 hours after taking the first pill, with tremors, ringing in my ears that sounded like I was in a tent full of cicadas, and audial hallucinations that sounded like the soundtrack to Rosemary/s Baby (the evil Roman chanting). I was also seeing things out of the corner of my eyes. I called the doctor the next day to report the symptoms.
She said, “Oh it can’t be the Levaquin, it must be the prednisone. It can make you jumpy.”
I replied that I have been taking prednisone all my life, and never had anything like this. I took the second pill that night, anyway.
The side effects got worse and I finally read all 7 pages of the patient guide. I realized that I was suffering the CNS and peripheral neuropathy issues, and decided I would quit the Levaquin. I called the doctor the next morning and she wanted to give me another antibiotic.
I said “but I don’t actually have an infection, right?”
She said, “yes.”
I said no more antibiotics.
The Next Few Weeks Post Levaquin Toxicity
The audial and visual hallucinations went away after two days, but the tinnitus and the tremors remain to this day.
Eight days later I left for a long-planned trip to Florida for wildlife photography. I woke up in the middle of the night in a hotel room 1100 miles from home with my whole body on fire, pain in my neck, shoulders, elbows, wrists, hips, knees and ankles feeling like they had hot pokers sticking through. I had burning electrical sensations in my hands and feet, a ring of electricity running around the top of my head. I could barely walk. My thighs felt like I had tried to run a marathon with no warm up and that they were going to collapse under me at any moment. Prior to this, I was used to hiking all day carrying 25 lbs of photo equipment through forests, swamps, etc.
Post Levaquin Insomnia and Sleepwalking
I won’t even try to describe the next 10 days in Florida before I could get home, but needless to say I did not do a lot of wildlife photography that trip. I also developed insomnia. I could not sleep more than 1-2 hours at a time, and I would have very vivid dreams. I found myself sleepwalking, and having nightmares, which continued when I returned home. I would find myself in the kitchen making coffee at 1:30 AM because the dream that the alarm had gone off was so vivid. One night, I woke up on my deck in my underwear and barefoot at 2 AM in below zero weather (with snow on the deck) smoking a cigarette, because I was dreaming I was back in Florida at the non-smoking condo. The side effects of fluoroquinolone antibiotics are worse than the symptoms of the illnesses for which they are prescribed. This is not appropriate.
In the year since my reaction, I have been through neurologists, rheumatologists, physical therapy, and psych/neuro testing for the loss of memory and brain function. I have been diagnosed with essential tremor and fibromyalgia and osteoarthritis, with brain fog, reduced cognitive functioning, insomnia, high blood pressure, to name a few. I also have ongoing stomach issues. Here too, the medications that have been prescribed for the adverse effects of Levaquin – the antidepressants, anti-seizure medications, benzodiazepines and pain killers – have side effects far worse than what I experienced post Levaquin reaction and do nothing to heal my body. They only mask my symptoms and don’t even mask them that well.
Going Forward Post Levaquin Toxicity
I use turmeric extract 3 times a day for pain management. The pain never goes away totally, but the turmeric keeps it down to a dull roar. The hot poker sensation that I once felt, is now less frequent. I always have pain though. The sensation of imminent collapse in my thighs never goes away, even though I am back to walking 3 miles a day. The tremors have actually progressed. The tremors and the brain fog (memory loss, loss of words, losing track of what I am doing, loss of ability to multi-task ) have kept me unable to work since May of 2013. And, I still can’t sleep more than 2 hours at a time or with sleep aids 3-4 hours. Here, in December of 2013, I am still disabled. My GP is also certified in Functional Medicine, and we are working with a course of supplementation based on blood tests for oxidative stress and dietary changes. We are following Dr. David Perlmutter’s Grain Brain Diet to improve neurological issues. We are both researching all of the possibilities we can, and hoping each day for some kind of breakthrough for this incredible illness.
Participate in Research
Hormones MatterTM is conducting research on the side effects and adverse events associated with the fluoroquinolone antibiotics, Cipro, Levaquin, Avelox and others: The Fluoroquinolone Antibiotics Side Effects Study. The study is anonymous, takes 20-30 minutes to complete and is open to anyone who has used a fluoroquinolone antibiotic. Please complete the study and help us understand the scope of fluoroquinolone reactions.
Hormones MatterTM conducts other crowdsourced surveys on medication reactions. To take one of our other surveys, click here.
To sign up for our newsletter and receive weekly updates on the latest research news, click here.
What Else Can I Do To Help?
Hormones MatterTM is completely unfunded at this juncture and we rely entirely on crowdsourcing and volunteers to conduct the research and produce quality health education materials for the public. If you’d like help us improve healthcare with better data, get involved. Become an advocate, spread the word about our site, our research and our mission. Suggest a study. Share a study. Join our team. Write for us. Partner with us. Help us grow. For more information contact us at: email@example.com.
To support Hormones Matter and our research projects – Crowdfund Us.
Your information is very helpful. I’d be interested in knowing what you do for the oxidative stress, as well as the brand of tumeric extract that is working for you.
Hi, Bj- I work with a functional medicine doctor, and we have done testing to determine supplementation specifically for me. We started with the Oxidative Stress 2.0 blood test through Genova Diagnostics, to determine levels and ratios of specific antioxidants, lipid peroxides, and enzymes, and developed a supplement plan based on that. We also tested for certain vitamin levels, homocysteine levels,etc. We retest periodically and make tweaks to the supplementation as needed. In any kind of supplementation, be it vitamins, minerals, etc., it is important to test for what you are actually deficient in before starting. Dosage is also specific to the individual. I wish there was a single protocol that worked for everyone, but alas, that is not the case. As for turmeric- I have used several- the key I find is to find one that is standardized to 95% percent curcuminiods. It is also a good idea to take it with piperene, an extract of black pepper flower- which increases the bioavailability of the turmeric.
Sheila- thanks for reading and for your response! One of the points of this story is to show that even many of the doctors are not fully advised of the dangers of these drugs (and not just antibiotics, but many other classes of drugs). Our culture has been steeped in the idea that the doctors only prescribe what will help you, and that the drugs couldn’t possibly make your life worse. Yes, it is important to read the iformation, and in my case called the doctor back because I was clearly one of those considered to be at high risk for adverse events given my age and that I was on prednisone at the time. Unfortunately, the docs are told by the manufacturer reps that the adverse events are so rare, they will never see one in their practice. In addition, with FQs, the reactions may be delayed by weeks or months, making it difficult to tie them back to the drugs. The point of the story is to help inform folks about the dangers of these drugs, and encourage folk to think twice, ask questions, and if an antibiotic is truly needed, to see if another less harmful one will help them. While antibiotics do tend ot be overused, there are situations in which they are required to alleviate a true bacterial infection.
When are people going to wake up and do the research on their health issues? When? Why on earth would they take an antibiotic? They are so bad for you. Don’t you think you should read all the side affects before you pop any pill into your mouth. Don’t you understand that drugs are foreign objects to be put in the body and the body will reject them? It is about time you woke up to know that drugs never health and they do not good for you. You’d be better off changing your diet and eat healthy. Put the body back in balance and know that no doctor can give you anything natural they will lose their medical license..that is conventional docs. The take no nutritional courses. Bware Docs are the 3rd leading cause of death.